Heavy Rain, Whiteside
- When
- April 13, 7:47 PM CST to 8:00 PM CST
- Where
- Whiteside County, Sterling
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
1.05 inches of rain
An upper level disturbance combined with a strong low level jet of 30 to 40 knots initiated thunderstorms in a semi-moist atmosphere across eastern Iowa and northwest Illinois. This low level jet strengthed to 50 to 55 knots across eastern Iowa and northwest Illinois around sunset.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with a strong low level jet of 30 to 40 knots initiated thunderstorms in a semi-moist atmosphere across eastern Iowa and northwest Illinois. This low level jet strengthed to 50 to 55 knots across eastern Iowa and northwest Illinois around sunset. Favorable shear profiles allowed supercells to develop that were prolific large hail producers. Additionally, numerous tornadoes were produced causing considerable damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 13, 4:42 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 542 PM CDT THU APR 13 2006 .UPDATE... THUNDERSTORMS HAVE INITIATED OVER CENTRAL IOWA IN THE LAST 30 MINUTES...AND THIS IS A FAVORABLE LOCATION FOR STRONG TO SEVERE THUNDERSTORMS TO MOVE INTO OUR CWA. A SEVERE THUNDERSTORM WATCH AS BEEN ISSUED TIL MIDNIGHT...AREAS NORTH OF HIGHWAY 78 IN IOWA...AND FOR MERCER AND ROCK ISLAND IN ILLINOIS. THE MAIN THREAT SHOULD BE LARGE HAIL AND VERY STRONG WINDS UP TO 80 MPH. SOME SUPERCELLS WILL BE POSSIBLE AS WELL...MAINLY IN EASTERN IOWA EARLY THIS EVENING. ERVIN && .SYNOPSIS... A COLD FRONT WILL SLOWLY SAG SOUTH TONIGHT AND STALL ACROSS THE REGION FOR THE NEXT THREE DAYS. A SERIES OF LOW PRESSURE SYSTEMS ARE FORECAST TO TRACK ALONG THE FRONT BRINGING SEVERAL ROUNDS OF RAIN TO THE AREA. && .DISCUSSION... MOISTURE IS SLOWLY MOVING INTO THE REGION ALBEIT SLOWER THAN WHAT THE MODELS HAVE BEEN INDICATING. NEW 18Z SOUNDING STILL HAS A MINIMAL CAP ON IT. THIS CAP ALONG WITH VERY LIMITED MOISTURE HAS PRECLUDED CONVECTION FROM DEVELOPING. CONVECTION SHOULD DEVELOP FAIRLY QUICKLY THIS EVENING WITH IT TRANSFORMING INTO AN MCS THAT EXITS THE AREA AROUND DAWN FRIDAY. MCS IN TURN WILL HELP PUSH THE COLD FRONT SOUTH TO THE IA/MO BORDER WITH THE NEXT WAVE ARRIVING FRIDAY AFTERNOON. THE WAVE ON FRIDAY SHOULD INITIATE CONVECTION DURING THE AFTERNOON/EVENING WITH DRY EASTERLY FLOW SETTING UP BY SATURDAY MORNING. STALLED FRONT TO RETURN SATURDAY NIGHT/SUNDAY AND THIS COULD GET INTERESTING IF THE MODELS ARE CORRECT. POTENTIAL IS THERE FOR A MODERATE TO POSSIBLY HEAVY RAIN EVENT OVER ABOUT THE NORTH HALF OF THE CWFA. AFTER A QUIET MONDAY THROUGH TUESDAY MORNING...THE NEXT WAVE ARRIVES TUESDAY AFTERNOON INTO WEDNESDAY BRINGING ANOTHER ROUND OF PRECIP TO THE AREA. WEDNESDAY NIGHT AND THURSDAY LOOK DRY ATTM. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT NORTH OF HIGHWAY 78. IL...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT ROCK ISLAND AND MERCER. MO...NONE. ERVIN/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT THU APR 13 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 155 PM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS...FOR MAINLY THIS EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP TOWARD EVENING OVER SOUTHERN MINNESOTA AND PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA. THESE STORMS MAY THEN DEVELOP INTO A COMPLEX AND MOVE QUICKLY SOUTHEAST ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS TONIGHT BETWEEN 7 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. SECONDARY THREATS WILL BE LARGE HAIL AND HEAVY RAIN. THE PORTION OF THE OUTLOOK AREA MOST AT RISK IS GENERALLY NORTHEAST OF A LINE FROM WASHINGTON IOWA...TO MONMOUTH ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY THROUGH SATURDAY NIGHT AS A STRONG FRONT LINGERS IN THE REGION. ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR AREAS SOUTH OF INTERSTATE 80 IN THE AFTERNOON AND EVENING. THE AREA OF MAIN CONCERN WILL BE NEAR A STALLED FRONTAL WEST TO EAST BOUNDARY IN THE VICINITY OF SOUTHEAST IOWA...NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS. CONDITIONS IN THIS AREA MAY BE FAVORABLE FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE SATURDAY INTO SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER LEVEL SYSTEM MOVES THROUGH THE REGION. SUPERCELL THUNDERSTORMS WILL BE POSSIBLE AS A WARM FRONT LIFTS NORTHEAST IN THE AFTERNOON. THESE MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY CAUSE MINOR FLOODING AND RISING RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MCCLURE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL ATKINS 42.00N 91.86W
04/13/2006 E0.75 INCH BENTON IA TRAINED SPOTTER
SPOTTER ALSO REPORTED HEAVY RAIN.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG ANAMOSA 42.11N 91.28W
04/13/2006 JONES IA TRAINED SPOTTER
TREE DAMAGE AND POWER LINES DOWN.
&&
DLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 2 WNW CEDAR RAPIDS 41.98N 91.70W
04/13/2006 E0.75 INCH LINN IA TRAINED SPOTTER
SOME MINOR STREET FLOODING.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 1 S WALFORD 41.87N 91.84W
04/13/2006 E4.25 INCH LINN IA EMERGENCY MNGR
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TORNADO TIFFIN 41.71N 91.68W
04/13/2006 JOHNSON IA AMATEUR RADIO
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL CEDAR RAPIDS 41.97N 91.67W
04/13/2006 M1.00 INCH LINN IA TRAINED SPOTTER
&&
STEVEKThe Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
20 hail, 9 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
1.05 inches of rain
pea to penny size hail
quarter size hail covering the ground to a depth of 2-3 inches.
Muscatine spotter relayed report
Several supercell storms slowed down and transformed into high precipitation supercells across Mercer county. Widespread reports of damage to trees and power lines were received. Illinois Highway 17 was closed between Aledo and Joy due to the number of power lines, poles, and trees down across the road. The road did not open until the following afternoon. Specific locations of severe damage will be given as separate entries.
Numerous trees and power lines were downed in Joy. Westmer High School had considerable roof damage done to the gymnasium. The outer roof of the Frontier Communications Building was peeled off. A mobile home just north of Joy was destroyed.
Roof off a barn with damage to the siding. Paint was stripped from the house with damage done to the garage.
dime size hail
Window cracked with hole the size of a half dollar; pea to half dollar size hail during the storm.
Trees/limbs and power lines down across the city.
Location is about 2.5 miles south of Reynolds on the Berenger farm. Damage to the siding and roof of the house with damage to several outbuildings.
dime to nickel size hail with heavy rain
Location is 4WNW Alexis
While a tornado was moving across the north part of the town (in Mercer County), downburst winds or the rear flank downdraft downed power lines and trees in the south part of the town with varying amounts of damage done to structures.
Grain bin destroyed with damage to the house and garage.
A grain bin was destroyed when it was tossed over a corn crib on the Steve Carton farm by a downburst or possible microburst. Radar data indicated a bowing segment of thunderstorms and the farm was just to the right of the bow apex.
Location is 3SSW of Lake Thunderbird on the Putnam/Bureau line; pea to nickel size hail
Location is on the Bureau/Putnam line; pea to nickel size hail
dime size hail
EM estimated 60 mph winds
Lake Thunderbird to Magnolia; radar would indicate a near continuous hail swath. Based on the reports received from spotters, the hail likely varied from nickel to golfball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502387, 5502388, 5502559, 5502389, 5502390, 5502392, 5502391, 5502455, 5502456, 5502557, 5502457, 5502458, 5502459, 5502460, 5502467, 5502462, 5502461, 5502473, 5502463, 5502556, 5502464, 5502465, 5502466, 5502558, 5502468, 5502469, 5502470, 5502471, 5502472, 5502474.